MAUDE Adverse Event Report: CONMED LARGO 5.5MM HPS PREBENT SPHERICAL BUR; BUR, SURGICAL, GENERAL & PLASTIC SURGERY

CONMED LARGO 5.5MM HPS PREBENT SPHERICAL BUR; BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Catalog Number HPS-HB11
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/13/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported device has been returned to conmed; however, the evaluation of the device has not been completed.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.We will continue to monitor for trends through the complaint system to assure patient safety.
 
Event or Problem Description
The sales representative reported on behalf of the customer that the device, hps-hb11, 5.5mm hps prebent spherical bur, was being used during a hip arthroscopy, cam resection on (b)(6) 2023, and ¿we had 2 hps-hb11 burs malfunction in the same case this morning.The first bur was ¿skipping or stalling¿ while the foot pedal was completely pressed.We switched the bur out with another one of the same lot number and it began doing the same thing.The surgeon kept using it and the head of the bur broke off inside the hip on the cam resection.He was able to remove it quickly with no significant delay.¿ the procedure was completed with an alternate same device.Further assessment confirmed that there was no injury, medical or surgical intervention for the patient or user, and no extended hospital stay was required for the patient.The patient is reportedly doing well.This report is being raised on the basis of malfunction with potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
Examination of returned used device found the bur tip broken off from the inner sleeve.Broken bur was returned for the evaluation.These observations would indicate that excessive force at the bur tip can cause this failure.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.A two-year lot history review shows a total of 7 devices for this lot number and failure mode however, only 1 device is confirmed.(b)(4).Per the instructions for use, the user is advised to not apply excessive loading on the shaver blade or bur.Cutting performance is not increased with force.Excessive force or using shaver blades or burs as a lever can cause damage to the device.We will continue to monitor for trends through the complaint system to assure patient safety.
 
Event or Problem Description

Brand Name
5.5MM HPS PREBENT SPHERICAL BUR
Common Device Name
BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CONMED LARGO
11311 concept blvd
largo FL 33773
Manufacturer (Section G)
CONMED LARGO
11311 concept blvd
largo FL 33773
Manufacturer Contact
beth madeline
11311 concept blvd
largo, FL 33773
7274708358
MDR Report Key18277197
Report Number1017294-2023-00113
Device Sequence Number6667838
Product Code GFF
UDI-Device Identifier20845854080518
UDI-Public(01)20845854080518(17)281018(10)1349722
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHPS-HB11
Device Lot Number1349722
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/28/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/13/2023
Supplement Date Received by Manufacturer12/12/2023
Initial Report FDA Received Date12/06/2023
Supplement Report FDA Received Date01/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Patient Sequence Number1
Patient SexUnknown
Patient EthnicityNon Hispanic